Abstract and Applied Analysis

Abstract and Applied Analysis / 2014 / Article
Special Issue

Dynamical Aspects of Initial/Boundary Value Problems for Ordinary Differential Equations 2014

View this Special Issue

Research Article | Open Access

Volume 2014 |Article ID 931217 | 8 pages | https://doi.org/10.1155/2014/931217

Solvability of a Third-Order Multipoint Boundary Value Problem at Resonance

Academic Editor: Jifeng Chu
Received10 Dec 2013
Accepted13 Jan 2014
Published23 Feb 2014

Abstract

We discuss a third-order multipoint boundary value problem under some appropriate resonance conditions. By using the coincidence degree theory, we establish the existence result of solutions. The emphasis here is that the dimension of the linear operator is equal to two. Our results supplement other results.

1. Introduction

In this paper, we are concerned with the following third-order ordinary differential equation: with the boundary conditions where is a Carathéodory function, , , , , , and .

In recent years, many authors have paid much attention to the existence of solutions for multipoint boundary value problems at resonance: we refer the readers to see [111]. If the linear equation with boundary conditions (2) has nontrivial solutions, that is, , the BVP (1)-(2) is called a resonance problem. In [511], the authors all discussed the case that . In [2, 3], the authors established the existence results for resonance boundary value problems with the case of . However, we will show that some conditions such as assumed in [2, 3] are not necessary. We establish existence of some solutions for BVP (1)-(2) by using the coincidence degree theory of Mawhin [12] at resonance.

According to the constant , the BVP (1)-(2) is divided into the following five resonance cases:); (); (); (); ().

Du et al. [1] studied the existence results of BVP (1)-(2) under the resonance conditions () and (), that is, , but they did not discuss the other three cases. In this paper, under the resonance conditions, (), (), or (), we could imply ; thus we supplement the results in [1].

The layout of this paper is as follows. In Section 2, we briefly present some notations and an abstract existence result due to Mawhin. In Section 3, we study BVP (1)-(2) under the condition () and obtain some existence results. In Section 4, we give an example of the existence results in Section 3.

2. Preliminary

Now, we briefly recall some notations and an abstract existence result by Mawhin [12].

Let , be real Banach spaces and let be a linear operator which is a Fredholm map of index zero and let , be continuous projectors such that ,    and ,  . It follows that : is invertible; we denote the inverse of that map by . Let be an open bounded subset of such that ; the map is said to be compact on if the map is bounded and is compact. For more details we refer the reader to the lecture of Mawhin [12].

The theorem we use in this paper is Theorem IV.13 of [12].

Theorem 1. Let be a Fredholm map of index zero and let be compact on . Assume that the following conditions are satisfied. (i) for every .(ii) for every .(iii), , where is a continuous projector as above with = .Then the abstract equation has at least one solution in .

In the following, we will use the classical spaces , , and . For , we use the norms and , denote the norm in by , and define the Sobolev space as

Let ,  , and define the linear operator as , where We define as Then BVP (1)-(2) can be written as .

3. Existence Results

Lemma 2. If the condition () holds, then there exist , , such that where .

Proof. We prove that, for any , there exists , such that .
If else, one has , any ; that is, Since thus ,  .
It is clear that which is a contradiction to the condition .
Set Then is a finite set.
If else, there exists a monotone sequence , ,  , such that From , we get Thus
So it is a contradiction. Thus the Lemma is proved.

Lemma 3. Let hold and ; then : is a Fredholm map of index zero. Furthermore, the linear continuous projector operator can be defined by where And the linear operator : can be written by Furthermore

Proof. It is clear that , , .
Now we show that The equation has a solution satisfying (2) if and only if
In fact, if (19) has a solution such that (2), then from (19) we have According to the condition , we obtain On the other hand, if (20) holds, let where is an arbitrary constant; then is a solution of (19) and (2). Hence (18) holds.
Set Then we define It is clear that .
Again from One has Thus the operator is a projector.
Now we show that . If , from , we have Because of , which yields . On the other hand, if , from and the definition of , so ; thus . Hence, .
For , from , , , we have . And if , from , there exist constants , such that .
From , we obtain In view of therefore (30) has a unique solution , which implies . So we have . Since , thus is a Fredholm map of index zero.
Let be defined by Then, the generalized inverse can be written by
In fact, for , we have and for , we know
Taking note that , , thus .
It is clear that .

Theorem 4. Let the condition hold and . Assume the following. There exist functions , such that   where , . There exists a constant such that for , if or for all , then There exists a constant such that for , if or , then either   or

Then BVP (1)-(2) has at least one solution in .

Proof. We divide the proof into the following steps.
Step 1. The set is bounded.
For , since , so , Im ; hence
From (), there exist such that , . , and are absolutely continuous for all , and which imply
From (), we obtain So there exists a constant such that ; that is, the set is bounded.
Step 2. The set is bounded.
For , implies that , , , . From , we get . From (), then ; that is, the set is bounded.
Step 3. The set , is bounded.
For any , we define the linear isomorphism by where
Set
For any , we obtain On account of therefore, we have
If , then . If and or , from the above equality and (38), one has which contradicts ; thus . So the set is bounded.
Step 4. If (39) holds, similar to the above argument, we can prove that the set is bounded too, where J is defined in (44).
Now, we will prove that all conditions of Theorem 1 are satisfied.
Let be an open bounded subset of such that . By the ArzeláAscoli theorem, we can prove that is compact, so is compact on .
Then by the above argument, we have(i) for every ;(ii) Im for every (iii)let .
According to the above argument in Steps  3 and  4, we know for every . Thus, by using the homotopy property of degree, we have Then by Theorem 1, has at least one solution in dom; that is, BVP (1)-(2) has at least one solution in .

4. Example

Example 1. We consider the following boundary value problem:

Let Then the condition () holds.

From Lemma 2, one has . By Lemma 3, we define

Since , then , , .

If , , and , one has Then BVP (53) satisfies Theorem 4. So it has at least one solution in .

Remark 2. By using a similar method as employed in the above proof, we could obtain some similar results under the condition () or (), then we omit them.

Conflict of Interests

The authors declare that there is no conflict of interests regarding to the publication of this paper.

Acknowledgments

This paper is sponsored by the Natural Science Foundation of China (11071205, 11101349, 61201431), the Natural Science Foundation of Jiangsu Province, and PAPD of Jiangsu Higher Education Institutions.

References

  1. Z. Du, X. Lin, and W. Ge, “On a third-order multi-point boundary value problem at resonance,” Journal of Mathematical Analysis and Applications, vol. 302, no. 1, pp. 217–229, 2005. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  2. N. Kosmatov, “A multi-point boundary value problem with two critical conditions,” Nonlinear Analysis: Theory, Methods & Applications, vol. 65, no. 3, pp. 622–633, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  3. B. Liu and Z. Zhao, “A note on multi-point boundary value problems,” Nonlinear Analysis: Theory, Methods & Applications, vol. 67, no. 9, pp. 2680–2689, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. X. Lin, Z. Du, and F. Meng, “A note on a third-order multi-point boundary value problem at resonance,” Mathematische Nachrichten, vol. 284, no. 13, pp. 1690–1700, 2011. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  5. B. Liu, “Solvability of multi-point boundary value problem at resonance. IV,” Applied Mathematics and Computation, vol. 143, no. 2-3, pp. 275–299, 2003. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  6. W. Ge, The Boundary Value Problems of Nonlinear Ordinary Differential Equations, Science Press, Beijing, China, 2007.
  7. Z. Du, “Solvability of functional differential equations with multi-point boundary value problems at resonance,” Computers & Mathematics with Applications, vol. 55, no. 11, pp. 2653–2661, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  8. S. Liang and L. Mu, “Multiplicity of positive solutions for singular three-point boundary value problems at resonance,” Nonlinear Analysis:Theory, Methods & Applications, vol. 71, no. 7-8, pp. 2497–2505, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  9. H. Lian, H. Pang, and W. Ge, “Solvability for second-order three-point boundary value problems at resonance on a half-line,” Journal of Mathematical Analysis and Applications, vol. 337, no. 2, pp. 1171–1181, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  10. L. Yang and C. Shen, “On the existence of positive solution for a kind of multi-point boundary value problem at resonance,” Nonlinear Analysis: Theory, Methods & Applications, vol. 72, no. 11, pp. 4211–4220, 2010. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  11. R. Ma and Y. Yang, “Existence result for a singular nonlinear boundary value problem at resonance,” Nonlinear Analysis: Theory, Methods & Applications, vol. 68, no. 3, pp. 671–680, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  12. J. Mawhin, Topological Degree Methods in Nonlinear Boundary Value Problems, vol. 40 of NSFCBMS Regional Conference Series in Mathematics, American Mathematical Society, Providence, RI, USA, 1979. View at: MathSciNet

Copyright © 2014 Zengji Du et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

665 Views | 523 Downloads | 4 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.